Gabapentin is a prescription medication used to treat seizures and other neurological conditions. It is often sold under the brand name Neurontin. Many people believe that all prescription medications are always safe to use. But some prescription drugs, including gabapentin, pose a risk of abuse and addiction. It’s essential to understand the risks associated with misusing gabapentin and know when it’s time to seek treatment for substance abuse.
If you have questions about gabapentin abuse or addiction, contact the team of specialists at Woburn Addiction Treatment for information and support.
What is Gabapentin?
Gabapentin is a prescription anticonvulsant medication that is available in capsules, oral solutions, or tablets. People take it to treat:
- Epileptic seizures
- Postherpetic neuralgia (pain after a shingles infection)
- Restless leg syndrome
It’s not clear exactly how gabapentin works, but medical experts believe that it decreases excitatory activity and signals in the brain, leading to less perceived pain and a reduction in seizure activity. People who take gabapentin may also experience reduced anxiety and agitation.
The Dangers of Gabapentin Abuse
You should only take gabapentin under careful medical supervision. Even when used as prescribed, some users will experience unpleasant side effects. Some side effects of gabapentin include:
- Excessive drowsiness
- Vision problems
- Unusual thoughts
- Nausea and vomiting
- Dry mouth
- Increased appetite leading to weight gain
- Swelling in arms and legs
- Memory problems
- Uncontrolled eye movements
- Back and joint pain
- Ear pain
- Red or itchy eyes
Some people may experience more severe side effects, including rashes, itching, swelling in the mouth and face, difficulty swallowing, seizures, or difficulty breathing. These side effects require immediate medical intervention.
One of the other unintended side effects of gabapentin is euphoria. People who take gabapentin in high doses may feel “high” or euphoric, and this can make people want to use the drug differently than prescribed. People may take higher doses, take it more frequently, or continue to use the drug for longer than they should.
Overdosing on gabapentin is possible and can cause serious damage to your kidney, heart, liver, and other organs. Signs of an overdose include:
- Double vision
If you or someone near you is experiencing a gabapentin overdose, seek immediate medical treatment.
Misusing gabapentin can lead to addiction without intervention. It’s crucial to recognize gabapentin abuse as soon as possible and seek immediate treatment.
Can You Become Addicted to Gabapentin?
It is possible to develop gabapentin addiction if you misuse the drug. Frequent or heavy gabapentin use can lead to physical dependence, meaning the body cannot function normally without the medication.
If you develop a physical dependence on gabapentin and suddenly stop taking it, you will likely experience withdrawal symptoms as your body detoxifies. Some of the common gabapentin withdrawal symptoms include:
These symptoms generally develop within the first 12 hours after your last dose. If you take gabapentin to manage seizures, you may have more seizures.
Recognizing the Signs of Gabapentin Abuse
There are many physical and psychological signs of gabapentin abuse. The sooner you recognize a problem, the sooner you can find help to treat it. Some of the symptoms of gabapentin abuse include:
- Suicidal thoughts
- Aggression, anger, or violence
- Poor coordination
- Uncontrollable eye movements
- Risk-taking or impulsive behaviors
If you or someone you love take gabapentin and have any of these signs of abuse, seek immediate treatment. Gabapentin abuse can lead to addiction and other serious complications. Don’t take chances with your health and well-being. Contact the specialists at an addiction treatment facility near you to get the treatment and support you need.
Treatment for Gabapentin Abuse and Addiction
Gabapentin abuse and addiction can have a significant negative impact on your mental and physical health. But it can be challenging to stop using gabapentin on your own, especially if you have developed a dependence on it.
People who have become dependent on gabapentin are likely to experience uncomfortable withdrawal symptoms and may not be able to manage detox independently. A comprehensive treatment program that starts with medically-supervised detox is essential to a safe, complete detox.
In a medically supervised detox program, people receive treatment that ensures a safe detox from gabapentin and other substances. Treatment includes:
- Emotional support
- Holistic therapies to support healing, such as exercise, nutrition support, and massage
After achieving complete detoxification, people must continue treatment in an evidence-based program that includes:
- Individual counseling
- Group therapy
- Family therapy
- Mental health treatment
- Aftercare planning
- Holistic therapies
It is possible to become addicted to gabapentin, and it is also possible to recover from it. Comprehensive addiction treatment can give you the skills and support you need to move past your addiction and into a healthier, more fulfilling future.
Find Help Now
You don’t have to live with substance abuse and addiction. Find the caring, supportive treatment you deserve by reaching out to the Woburn Addiction Treatment team today. Call us now to explore your addiction treatment options and get started.